Unexpected side effect in mCRC: A care-compliant case report of regorafenib-induced hyperammonemic encephalopathy

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Regorafenib represents a treatment option in heavily pretreated patients affected by metastatic colorectal cancer (mCRC). Its safety profile is typical of small-molecule tyrosine-kinase inhibitors (TKIs) and most adverse events are manageable.

Patient concerns:

A 56 years-old Caucasian man affected by mCRC with normal hepatic reserve was treated with regorafenib as second-line treatment. After only 2 days of therapy, the patient presented to the emergency department due to impairment of both spatial and temporal orientation and motor function with bradylalia.

Interventions:

Serum ammonia level was 191 mmol/L, liver function tests and complete blood count were normal. Regorafenib was withheld and branched chain amino acids and lactulose were administered.

Outcomes:

Serum ammonia level returned within the normal range, but when regorafenib was restarted at a lower dose level, a new episode of acute confusion arised.

Main lesson:

Discontinuation of regorafenib after confirmation of hyperammonemia is strongly recommended; reintroduction of the therapy at lower doses after resolution of symptoms related to hyperammonemic encephalopathy has to be discouraged.

Related Topics

    loading  Loading Related Articles